Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 21, NWS Tucson, AZ

July 25, 2010Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 25, 2010, 3:48 PM MST for Cochise County, Arizona. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2010, 3:48 PM MST (22:48 UTC)
Expired
Jul 25, 2010, 4:51 PM MST
In force
63 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 119 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

121 
WGUS55 KTWC 252248
FFWTWC
AZC003-260045-
/O.NEW.KTWC.FF.W.0021.100725T2248Z-100726T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
348 PM MST SUN JUL 25 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 545 PM MST

* AT 340 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  CONTINUING HEAVY RAINFALL FROM AN AREA OF STRONG THUNDERSTORMS
  NEAR INTERSTATE 10 BETWEEN WILLCOX AND THE NEW MEXICO BORDER.
  EXPECT RAINFALL AMOUNTS APPROACHING 2 INCHES IN SOME AREAS TO
  CREATE FLASH FLOODING CONDITIONS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS
  AROUND BOWIE AND SAN SIMON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3238 10968 3239 10909 3208 10908 3221 10973

$$

MEYER
2 follow-up statements
051 
WGUS75 KTWC 252318
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
418 PM MST SUN JUL 25 2010

AZC003-260045-
/O.CON.KTWC.FF.W.0021.000000T0000Z-100726T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
418 PM MST SUN JUL 25 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
NORTHEASTERN COCHISE COUNTY...

AT 415 PM MST...THUNDERSTORMS WERE BEGINNING TO WEAKEN ACROSS MOST 
OF NORTHEASTERN COCHISE COUNTY. BRIEF ISOLATED AREAS OF HEAVY 
RAINFALL WILL CONTINUE AND EARLIER EXTREMELY HEAVY RAINFALL AMOUNTS 
IN EXCESS OF 2 INCHES WILL CONTINUE TO CAUSE FLOODING 
PROBLEMS...ESPECIALLY NEAR AND SOUTH OF INTERSTATE 10 BETWEEN 
WILLCOX AND THE NEW MEXICO BORDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES PORTIONS OF THE FOLLOWING STREAMS AND DRAINAGES...
SAN SIMON RIVER...GOLD GULCH...HAPPY CAMP WASH...KEATING CREEK...SOUTH 
FORK KEATING CREEK AND EAST WHITETAIL CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3238 10968 3239 10909 3208 10908 3221 10973

$$

MEYER
944 
WGUS75 KTWC 252351
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
451 PM MST SUN JUL 25 2010

AZC003-260000-
/O.CAN.KTWC.FF.W.0021.000000T0000Z-100726T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
451 PM MST SUN JUL 25 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
COCHISE COUNTY...

AT 450 PM MST...RAINFALL RATES AND COVERAGE HAD SIGNIFICANTLY 
DIMINISHED ACROSS MOST OF NORTHEASTERN COCHISE COUNTY. THE FLASH 
FLOOD WARNING HAS BEEN CANCELLED. HOWEVER...SIGNIFICANT FLOW IN 
WASHES AND STREAMBEDS AS WELL AS PONDING OF WATER IN ROADWAYS WILL 
CONTINUE INTO THE EVENING HOURS AND AN URBAN AND SMALL STREAM FLOOD 
ADVISORY REMAINS IN EFFECT UNTIL 530 PM MST.

LAT...LON 3238 10968 3239 10909 3208 10908 3221 10973

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 1:30 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 25, 1:30 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST SUN JUL 25 2010

.SYNOPSIS...MOISTURE WILL REMAIN IN PLACE FOR SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK.

&&

.DISCUSSION...LATEST IR/WV SATELLITE IMAGERY DEPICT AN UPPER LEVEL
HIGH EXTENDING FROM NORTHERN BAJA INTO THE GREAT BASIN AND AN UPPER
LOW ACROSS TEXAS. A WEAK INVERTED TROUGH IS ALSO LOCATED NEAR THE
NEW MEXICO/ARIZONA BORDER NEAR THE DEMARCATION LINE BETWEEN
RELATIVELY DRY AND MOIST AIR ALOFT. AS EXPECTED...SHOWERS AND
THUNDERSTORMS GOT GOING ACROSS THE EASTERN THIRD OF THE FORECAST
AREA MAINLY ACROSS GRAHAM AND COCHISE COUNTIES. VERY HEAVY RAINFALL
ON THE EAST SLOPES OF MT GRAHAM LED TO A FLASH FLOOD WARNING WITH
RADAR INDICATED RAINFALL IN EXCESS OF 3 INCHES IN A COUPLE OF
LOCALIZED AREAS. IN ADDITION...FAIRLY WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE OCCURRING FROM KLONDYKE IN SOUTHWEST GRAHAM
COUNTY...SOUTHWARD THROUGH BENSON TOWARD SIERRA VISTA AND BISBEE.
GIVEN THESE NUMEROUS STORMS AND THEIR ASSOCIATED HEAVY RAINFALL...WE
ISSUED A URBAN AND SMALL STREAM ADVISORY FOR MUCH OF GRAHAM AND
COCHISE COUNTY THROUGH 330 PM. FARTHER WEST INTO THE TUCSON METRO
AREA...THERE WERE A FEW SHOWERS EARLIER BUT NOTHING FOR THE LAST ONE
TO TWO HOURS AS THE BEST MOISTURE AND INSTABILITY LIES ACROSS
EASTERN SECTIONS OF THE STATE. GIVEN THE LATEST TRENDS...EXPECT MOST
OF THE CONVECTION WILL BE OVER GRAHAM/COCHISE/GREENLEE COUNTIES THE
NEXT SEVERAL HOURS. FARTHER WEST THERE WILL BE A PRETTY SHARP
REDUCTION IN COVERAGE FROM TUCSON WESTWARD INTO THIS EVENING. BOTTOM
LINE IS TO EXPECT CONTINUED LOCALLY HEAVY RAINFALL WITH SLOW MOVING
THUNDERSTORMS EAST OF TUCSON INTO EARLY THIS EVENING.

A WEAK INVERTED TROUGH NEAR THE NEW MEXICO BORDER TODAY IS PROGGED
TO MOVE WEST THROUGH THE AREA MONDAY. THIS IN ADDITION TO AN INFLUX
OF MOISTURE FROM A GULF SURGE TONIGHT INTO MONDAY MORNING AND A BIT
STRONGER EASTERLY STEERING FLOW ALOFT SHOULD SET THE STAGE FOR A
MORE ACTIVE DAY MONDAY FOR MUCH OF THE FORECAST AREA INCLUDING THE
TUCSON METRO. HAVE INCREASED THE POPS THIS FORECAST PACKAGE TO ABOUT
10 TO 20 PERCENT ABOVE CLIMO. 12Z MODELS INDICATE SOMEWHAT DRIER AIR
ACROSS EASTERN ARIZONA TUESDAY WITH THE WESTERN TWO THIRDS OF OUR
FORECAST AREA STILL IN VERY DEEP MOISTURE. THIS SCENARIO WOULD
POTENTIALLY FAVOR LOCATIONS FROM TUCSON WESTWARD. WILL NOT GET FANCY
AT THIS POINT THOUGH FOR TUESDAY AND MORE OR LESS CONTINUE MID GRADE
MONSOON PATTERN. BY WEDNESDAY AND CONTINUING INTO NEXT WEEKEND AN
UPPER LOW IS PROGGED TO MOVE INTO ARIZONA FROM THE EAST. THIS WOULD
RESULT IN AN OVERALL HIGHER END MONSOON PATTERN THROUGH THIS TIME
WITH INCREASED POTENTIAL FOR OVERNIGHT CONVECTION. WILL CONTINUE TO
REFLECT AT OR ABOVE CLIMO POPS DURING THIS PERIOD WITH PLENTY OF
TIME TO IRON OUT THE DETAILS. THIS PATTERN WILL ALSO RESULT IN
COOLER TEMPERATURES LATER THIS WEEK.

&&

.AVIATION...SCT SHRA/TSRA MAINLY EAST OF KTUS WITH ISOLD SHRA/TSRA
FROM KTUS WEST WILL CONTINUE THROUGH 26/05Z. CLOUD CEILINGS WILL
GENERALLY 6-9K FEET...BUT LOWERING TO 3-5K FEET NEAR THUNDERSTORMS.
GUSTS UP TO 40 KNOTS NEAR STORMS INTO THIS EVENING.
OTHERWISE...SURFACE WINDS AWAY FROM THUNDERSTORMS WILL GENERALLY BE
LESS THAN 10 KNOTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 25, 10:45 AM MST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1045 AM MST SUN JUL 25 2010

AZZ019-029>035-260700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1045 AM MST SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MOIST ATMOSPHERE REMAINS IN PLACE OVER ALL OF SOUTHEAST
ARIZONA. EXPECT SLOW MOVING HEAVY RAINFALL PRODUCING THUNDERSTORMS
WILL CONTINUE TO DEVELOP OVER MUCH OF THE AREA THROUGH THIS
AFTERNOON. ISOLATED STRONG WIND GUSTS WILL BE POSSIBLE IN THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE MONSOON PATTERN WILL CONTINUE THROUGH THE PERIOD...WITH
HEAVY RAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 25, 1:25 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
125 PM MST SUN JUL 25 2010

AZZ030-252115-
UPPER GILA RIVER VALLEY AZ-
125 PM MST SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAHAM COUNTY UNTIL 215
PM MST...

AT 116 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES NORTHWEST OF WILLCOX...MOVING EAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...BONITA.

LAT...LON 3261 10988 3246 10984 3245 11014 3261 11014
TIME...MOT...LOC 2025Z 270DEG 11KT 3254 11003
Special weather statement, Jul 25, 2:52 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
252 PM MST SUN JUL 25 2010

AZZ035-252245-
COCHISE COUNTY AZ-
252 PM MST SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 345
PM MST...

AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF BOWIE...OR 15 MILES EAST OF
WILLCOX...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...CHIRICAHUA NATIONAL MONUMENT
AND SAN SIMON.

LAT...LON 3236 10912 3180 10931 3200 10991 3242 10980
TIME...MOT...LOC 2152Z 314DEG 6KT 3222 10958
Special weather statement, Jul 25, 2:54 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
254 PM MST SUN JUL 25 2010

AZZ035-252245-
COCHISE COUNTY AZ-
254 PM MST SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 345
PM MST...

AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF BOWIE...OR 15 MILES EAST OF
WILLCOX...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
HEAVY RAINFALL IS ALSO EXPECTED WITH RAINFALL AMOUNTS OF ONE TO TWO
INCHES AND LOCALLY HIGHER AMOUNTS. AN URBAN AND SMALL STREAM FLOOD
ADVISORY IS IN EFFECT FOR THIS AREA.

AREAS AFFECTED BY THIS STORM INCLUDE...CHIRICAHUA NATIONAL MONUMENT
AND SAN SIMON.

LAT...LON 3236 10912 3180 10931 3200 10991 3242 10980
TIME...MOT...LOC 2152Z 314DEG 6KT 3222 10958

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:08 PM MSTSpecial Weather StatementTWCPinal82 min
Jul 24, 6:20 PM MSTSevere Thunderstorm WarningTWCPima, Pinal40 min
Jul 24, 6:26 PM MSTAreal Flood AdvisoryTWCPima, Pinal105 min
Jul 24, 8:09 PM MSTSpecial Weather StatementTWCCochise51 min
Jul 25, 11:23 AM MSTFlash Flood WarningTWCGraham112 min
Jul 25, 12:14 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Jul 25, 12:25 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Jul 25, 1:25 PM MSTSpecial Weather StatementTWCGraham50 min
Jul 25, 2:52 PM MSTSpecial Weather StatementTWCCochise53 min
Jul 25, 2:54 PM MSTSpecial Weather StatementTWCCochise51 min
Jul 25, 3:17 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Jul 25, 3:26 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 25, 4:26 PM MSTSpecial Weather StatementTWCGreenlee49 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.